Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Opioid Allergy

08/14/2006

Question:

I need to find a pain medicine for an upcoming surgery. I am truly allergic to hydrocodone (not pseudoallergic) and codeine as well. Would demerol be a safe choice? Can you recommend anything? thankyou!

Answer:

All opioids can cause histamine release as a part of their pharmacologic action. Another common side effect of the Opioids that is often mistaken for an allergic reaction is vomiting. Histamine release is responsible for itching, rashes and sneezing often reported after a dose of an opioid. Histamine release can also lead to acute onset of asthma -like symptoms in some patients.

True allergies to opioid products are rare. However, when they do occur, life-threatening adverse effects can develop. The Opioids are comprised of 3 different chemical classes. When a patient is an allergic to an opioid in one chemical class, an opioid from a different class may be less likely to cause an allergic reaction and possibly used safely.

Hydrocodone and codeine are in the morphine class. Meperidine is in the phenylpiperidine class. Other members of this class include fentanyl, and alfentanyl. The third class, known as the diphenylheptane class contains drugs such as methadone and propoxyphene. There is no expected cross-allergy between codeine/hydrocodone and meperidine or other members of the meperidine group.

* Learn important new information concerning the FDA withdrawal of the medication Propoxyphene(Darvon, Darvocet)

It is always up to the surgeon to determine which pain medication is appropriate for a patient after surgery. The advice of the surgeon should be followed. Any questions regarding the surgeon's choice of pain medication should be discussed prior to the surgery.

This answer was prepared in part by Erin Shupert PharmD when she was a student at the University of Cincinnati, College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati